107°F Degree

Hospital

A high fever of 107°F degree. That’s a temperature anyone can get a seizure at. Ida escaped from such a seizure, thank God for that. After talking to few friends, I have learnt that the temperature to get a seizure varies. Some kids can get seizure even at a temperature of 102°F degree.

Many Children just cease their normal behavior when they have high fever. Ida started whining and crying for hours as a start. She wanted to hug both of us. The next day, I could feel a high temperature on her forehead and body. She threw up whatever she ate the day before. She stopped eating slowly. Her lips started showing dryness. Surprisingly, she never could express what was happening. She could say where the pain was. Her body temperature was rising from 101°F to 104°F in few hours.

It is important to keep the temperature down to control the shivering which leads to the seizure in Children. The seizure can cause permanent damages in children and some may survive it immediately, but have to be surely avoided. The doctors give different advises to help in such a crisis. Keeping a cold cloth on the forehead will lower the body temperature. Giving bath in cold water will help. A very high temperature will require a bag of ice to be put inside the shoulders, inside the thigh areas and on the body itself will help. The bag of ice should be wrapped in a towel before putting on the part of the body.

The water is a very good remedy when the Child has high fever. Ida loves drinking a lot of water, so that has helped her situation because she was not eating well.  We avoided milk, but often gave her apple juice with Pedialyte.

Although the above tips works, the medicines are very effective to lower the temperature. The doctors may suggest to use medicines only in extreme situations and for kids above certain age like two years. The two important over the counter medicines are Children’s TYLENOL and Children’s MOTRIN. A temperature of 102°F degree or above can be treated with a dose of Children’s Tylenol and Children’s Motrin in every 3 to 4 hours. An example treatment is, if the first dose of Tylenol is at 1:00 PM, the dosage of Children’s Motrin is at 4:00 PM. It should be followed by Tylenol at 7:00 PM. A dose of one teaspoon (5 ml) is what suggested.

A high fever means the kid is fighting some virus or bacteria. There can be many reasons of the high temperature. Ida started her new daycare a week ago, and later came to know that there was a flu outbreak in her day school. Ida did not have flu, but the cold she got from the weather change lead to an ear infection in her both the ears. Controlling the temperature is always good, but the root cause need to be treated. The Child needs to be taken to the emergency immediately. It is not a good idea to take the child to the emergency when the temperature is high. You have to avoid any unfortunate events when you are taking the Child to the hospital as well as driving. If you have called 911, they may able to handle any situation. The right time to take the Child to the hospital is when you have the kid’s temperature under control. At the Children’s Medical Center in Plano, Ida was given an excellent care. They brought down her temperature, and gave a 10 days antibiotic course to treat her ear infection.

Always carry a thermometer at home. It is always hard to get the accurate temperature with any thermometer. I use an electronic ear thermometer, and it is little hard to operate compared to a mouth thermometer. I take the temperature three times to confirm it’s accuracy.

I’m not a Physician and will not be responsible if you just follow this article and the situation of your Child became worse. Please consider this article as an observation only. You have to immediately contact your Physician and take his advises when your child is facing a high temperature of 101°F or above.

One response

  1. Thank you for sharing, but just wanted to add that motrin and tylenol are dosed according to a child’s weight so I hope nobody misunderstands your suggest dose of 5ml as a general suggestion for all kids. the medicines would be less effective if under-dosed and could be dangerous if over-dosed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: